Getting High Off Someone Else's Blood
"Flashblood." The word itself conjures the idea of something not-so-good, and the description confirms it.
Flashblooding is the practice of injecting oneself with the blood of another person — a person who immediately prior shot himself up with heroin — with the intention of sharing the high, or at least staving off some withdrawal symptoms.
And yes, it's real. Researchers backed by the National Institute on Drug Abuse discovered the practice in Tanzania, Kenya, and Zanzibar recently, and many expect that it happens in other parts of Africa as well. It's most often practiced by addicts who are also extraordinarily poor, even by African standards. It is by no means common (thankfully!), but the impact can nonetheless be huge, given Africa's already rampant AIDS and HIV epidemic.
To make matters worse, it may not actually be effective. While those who practice flashblooding attest to feeling highs and, at times, even passing out, the flashblooder is actually only injecting about a teaspoon of blood into a five-quart sea. The resulting "high" may be nothing more than the placebo effect.
If you found this topic interesting, spend 18 minutes watching this TED talk by epidemiologist Elizabeth Pisani, who's spent nearly two decades traveling around the world studying the spread of HIV/AIDS. It is absolutely fascinating — so much so that I've watched it a few times, even though it's long by Internet video standards. (Caution: There's some language in the video that may not be appropriate for work, but that shouldn't be shocking given that she interviews prostitutes for a living—check out the title of her book.)